Just got back.

Follow
Share

From the hospital. Dad had a massive nosebleed right before Thanksgiving. We called his VA doctor and were told to pinch his nose and buy him Ocean spray for it. Nothing to worry about.

Last night, he had another one. Bled so bad he was gagging on his own blood. I took him to the hospital and they stopped it with silver nitrate, but the doctor there said it is serious and needs to be looked at by a specialist. I am calling that doctor in a few hours when they open.

One good thing happened. The social worker told me that she will contact social services and see if there is anything that can be done to get us some assistance. She said that she's heard lots of complaints about the homecare available where we live. Apparently, we are one of many who have had problems.

This discussion has been closed for comment. Start a New Discussion.
22

Comments

Show:
1 2 3
Have a friend whose husband, J, has Afib. Otherwise he is healthy and active for his age - mid 70s. Their son is an ER doctor. J discussed his condition with his son, did some reading and decided against any meds as the odds were reasonable. So far, several years later, he is fine.
(2)
Report

VStefans, after speaking at length with one of the pharmacists and my niece who's an RN and is familiar with these drugs, I decided not to try any of them. They're just too dangerous.

Dad had been on Coumadin for years, but back in 2004 before he was, he had an episode of hemorrhaging while in a long term care hospital. This was a very good hospital, top notch staff, but it still took a few days to stabilize his blood levels. He was literally "out of it" during that time and didn't even know I was in the room.

It scared me enough, that, combined with the inability to monitor PT/INR with the newer drugs (per the Pharmacist), I decided they were just too risky. He's fallen more than he's stroked, so falls and brain hemorrhage would be the higher of the concerns than strokes.

It's a difficult situation when we have to choose between the lesser of two evils.

I appreciate your insight, and thanks for the information.
(3)
Report

Garden Artist you were right the first time about Plavix versus coumadin. And,
I hope one of the newer ones is covered for your dad! Good protection from clots and probably less risk of active bleeding. If not they could try coumadin but aiming for a slightly lower INR if there is no way to prevent bad nosebleeds otherwise.

Blood stains usually come out with cold water - just plain old cold water. Hot water may set them in.
(1)
Report

Veronica, thanks very much for the very helpful and succinct information on Plavix and a potential antidote. I've bookmarked this post to refer to as I know the issue will be raised again the next time we meet with the cardiologist.

I recall the last discussion we had - literally "six of one and half a dozen of the other" type dilemma. I'm trying to get used to facing more of these dilemmas as I know my father's entering that stage of having to make choices between options, neither of which are completely safe.

I guess the best way to view this is that he's still alive to make these choices, even if they are difficult ones.

And as you note, medicine is not set in stone, so sometimes the answers or options I seek are very fluid, changeable, and obviously dependent on the individual person and his/her co-morbidities. In a year, perhaps, we might have more information.

I'm going to continue some research and will share with you if I find anything worth sharing.

Thanks again.
(3)
Report

GA you are correct in that Plavix is not an anticoagulant but is used in much the same way. I was not aware that Vit K was not used to reverse that.
There is actually a new reversal agent for Pradaxa called Praxbind. It is not yet known how effective it is because there are ongoing trials but the FDA has approved it's use for Pradaxa. It is of course incredibly expensive. Everything may inhibit clotting but can also encourage bleeding so it really is a coin toss. The anesthesiologist i questioned did not go into any detail as I was about to have a procedure. He just said said "same things we use for warfarin"
There still seems to be a lot of discussion among the medical experts on the subject especially disagreement between the neurologists and cardiologists about when and for how long it is safe to stop an anticoagulant.
I can attest to the fact that blood clots do form at least in the heart if warfarin is stopped for two long or the numbers allowed to get out of control.Pieces of this can break off and travel to the brain causing a stroke. These clots usually are gradually reabsorbed but may take many months during which time it is too dangerous to return the heart to normal rhythm using something like cardioversion. In my case it took six months. i was told that reverting to normal rhythm when in Afib for a long period is not likely to occur using medications alone. My cardiologist will only allow two doses to be missed for any procedure which always causes a fight between the two specialists.
I do not claim to be an expert on any of these medications but i did just do a quick search and that is what I came up with. Anyone of course can do the research but coming to a decision about what is best in different circumstances is far more difficult.

As far as nose bleeds are concerned you do have to keep firm pressure on the nose for at least half an hour to bee able to stop it. It can of course be cauterized but that needs a trip to the ER which is not always practical. There is however a product and I can't remember the details that can be used to stop the bleeding which could be done at home if you have the supplies. many years ago they used to pack the nose with a product derived from seaweed but that had to remain in situ for ten days.

As far as the blood stains are concerned I think I would call in the professional on this one unless the carpets were due for replacement anyway. If this is going to be along term problem I would also replace with hardwood or a good quality laminate or tile depending on your local climate.

I don't mind you nitpicking GA that is how we all learn and that is why we are here. Medicine is not and never has been set in stone in spite of what the experts would like us to believe.
(5)
Report

Veronica, I'm interested in the information you shared on the new alternatives to Warfarin. My comments were based on conversations with a neurologist who was treating my father during the last hospitalization, my niece who's a trauma nurse, and a pharmacist at the anti-coagulation clinic we went to.

Each of them said that K isn't used to reverse the hemorrhage that could be caused by the new drugs. I'm interested in this difference of opinion by medical professionals. Perhaps the anesthesiologist is aware of an antidote available for emergencies, as he/she would probably be seeing more surgery than the pharmacist.

Not to be nitpicky, but it's also my understanding that Plavix is not a blood thinner; it's an antiplatelet drug, like aspirin.

I'm not challenging you; I'm concerned that different advice is being given by medical professionals.

And, for Erwin, this could be helpful if the issue is discussed when he meets with the specialist he sees shortly.
(3)
Report

Erwin, i hope you're asleep now! Good luck today, and let us know.

PS, your bother is the jerk.
(4)
Report

You're a star, Erwin

I dilute a little borax and wipe the stains with a wet sponge
(2)
Report

Thanks, dad has an appointment in the morning with the specialist. I am very relieved she is seeing him so quickly. Normally, she has a four week wait.

As for the carpets, I appreciate the thought, but never mind. Dad had another nosebleed last night, and as of now, I think 90% of the carpets in my family room, living room and his bedroom are hopeless. Dad was upset about the mess, and offered to replace them, but I asked him, "With what? You aren't saving ten dollars a month..."

I didn't mean to get angry, but it's hard. I've slept two hours total in past 96 hours. Today I had an accident and nearly put my eye out. I hope the doctor helps him, something needs to give.

Oh, and my brother called again. Said I'm a jerk for not making time and arrangements for him to "visit his family." Good times! :)
(3)
Report

Changing from Coumadin (Warfarin) to one of the newer blood thinners needs careful consideration not least of which is that coumadin is dirt cheap and reversable
The new ones are also incredibly expensive. I asked about reversing it in an emergency and the anesthesiologist said they use the same methods as for coumadin. Reversal not only uses Vit K which may take a while to work and infusions of fresh frozen plasma. I believe there is something in the works as an antidote to one of the new anticoagulants.There is no need for regular blood tests for the newer drugs but there is an instrument similar to those used by diabetics to check their blood sugar that measures the PT/INR at home. The results are sent to the PCG and he/she makes dose adjustments. Even in the very elderly it is worth continuing with blood thinners if there a definite risks rather than using it "just in case" but it is a personal decision after proper information of all the risks are properly discussed.
(3)
Report

1 2 3
This discussion has been closed for comment. Start a New Discussion.
Related
Questions